Alert archive / Hawaii / Winter Storm Warnings in 2014

Winter Storm Warning 2, NWS Honolulu, HI

March 3, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Mar 3, 2014, 7:04 AM HST for Hawaii County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2014, 7:04 AM HST (17:04 UTC)
Expired
Mar 3, 2014, 3:22 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WWHW40 PHFO 031704
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
704 AM HST MON MAR 3 2014

HIZ028-040400-
/O.UPG.PHFO.WW.Y.0005.000000T0000Z-140303T2200Z/
/O.NEW.PHFO.WS.W.0002.140303T1704Z-140304T0400Z/
BIG ISLAND SUMMITS-
704 AM HST MON MAR 3 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS
EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* LOCATIONS...THE BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS....ACCUMULATIONS TO 5 INCHES THIS MORNING. UP TO 1 INCH
  THIS AFTERNOON.

* TIMING...UNTIL 6 PM HST TODAY.

* IMPACTS...EXTREME HAZARD DUE TO PERIODS OF VISIBILITIES NEAR
  ZERO AND FREEZING TEMPERATURES.

* WINDS...WEST 60 TO 80 MPH WITH LOCALIZED GUSTS TO OVER 100 MPH.

* TEMPERATURES...FREEZING TEMPERATURES IN THE 20S.

* VISIBILITIES...PERIODS OF NEAR ZERO VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
LAU/WROE
1 follow-up statement
086 
WWHW40 PHFO 040122
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
322 PM HST MON MAR 3 2014

...CONDITIONS HAVE IMPROVED OVER THE BIG ISLAND SUMMITS...

HIZ028-040230-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-140304T0400Z/
BIG ISLAND SUMMITS-
322 PM HST MON MAR 3 2014

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

THE BULK...IF NOT ALL...OF THE PRECIPITATION HAS ENDED. THUS...THE
WINTER STORM WARNING IS CANCELED.


$$
LAU

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 3, 3:30 AM HST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 3, 3:30 AM HST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST MON MAR 3 2014

.SYNOPSIS...
A FRONT NEAR THE BIG ISLAND WILL GRADUALLY MOVE EAST THROUGH TODAY.
SHOWERS WILL PERSIST ACROSS THE AREA...WITH THE GREATEST RAINFALL
EXPECTED OVER THE EASTERN HALF OF THE STATE. HIGH PRESSURE WILL
RETURN TO THE AREA BY LATE TUESDAY BRINGING NORTHEASTERLY WINDS AND
DRIER WEATHER. WINDS WILL TURN SOUTHERLY AGAIN LATE IN THE WEEK
AHEAD OF ANOTHER FRONT...LEADING TO ANOTHER PERIOD OF UNSETTLED
WEATHER.

&&

.DISCUSSION...
WHILE SATELLITE LOOP SHOWS THAT A BAND OF BROKEN TO OVERCAST LAYERED
CLOUDS PERSISTS ACROSS THE MAIN HAWAIIAN ISLANDS...RADAR SHOWS
ASSOCIATED SHOWERS ONLY ACROSS THOSE ISLANDS EAST OF OAHU. THE CLOUD
BAND HAS SHIFTED SOUTHEASTWARD OVERNIGHT AND CLOUDS ARE BEGINNING
TO THIN ACROSS NIIHAU...KAUAI AND OAHU. THE FRONT...LIKELY NEAR THE
BIG ISLAND...IS QUITE DIFFUSE AND MAY POSSIBLY HAVE DEVOLVED INTO A
SERIES OF LOCAL WIND SHIFT LINES. THE WESTERNMOST OF THESE LINES
LIES ACROSS LANAI AND WEST MAUI...MARKED BY A NORTHEAST TO SOUTHWEST
BAND OF MODERATE TO BRIEFLY HEAVY SHOWERS. WATER VAPOR LOOP SHOWS A
SHORT-WAVE UPPER TROUGH NORTHWEST OF THE MAIN HAWAIIAN ISLANDS IS
DIGGING SOUTHEASTWARD. GOOD MOISTURE TRANSPORT AND CONVERGENCE AHEAD
OF THE UPPER TROUGH WILL CONTINUE TO SUPPORT LIGHT TO MODERATE
RAIN...AT LEAST FOR THE EASTERN HALF OF THE STATE. CONDITIONS WILL
DRY OUT FROM WEST TO EAST AS THE FRONT AND UPPER TROUGH GRADUALLY
MOVE EASTWARD...AND RAINFALL CHANCES WILL DIMINISH WITH TIME.

WINDS INCREASED OVERNIGHT ACROSS THE BIG ISLAND SUMMITS IN RESPONSE
TO THE UPPER TROUGH APPROACHING THE STATE. A HIGH WIND WARNING
REMAINS IN EFFECT FOR THE SUMMITS THROUGH THIS AFTERNOON. IN
ADDITION...SHOWERS CONTINUE TO REACH SUMMIT LEVEL AND BRING BURSTS
OF SNOW. A WINTER WEATHER ADVISORY CURRENTLY RUNS THROUGH THIS
MORNING FOR A COMBINATION OF SNOW AND FREEZING FOG AT THE BIG ISLAND
SUMMITS. IN BETWEEN SNOW FROM HEAVIER SHOWERS...CLOUDS AND FREEZING
FOG WILL MAINTAIN LOW VISIBILITIES AND MAY LEAD TO A LIGHT
ACCUMULATION OF ICE.

LOW-LEVEL FLOW WILL BE WEAK OUT OF THE NORTH TO NORTHWEST BEHIND THE
FRONT...WHICH WILL STILL FOCUS SCATTERED TO ISOLATED SHOWERS ACROSS
INTERIOR AND NORTHERLY/NORTHWESTERLY SECTIONS OF THE ISLANDS.
CONDITIONS WILL DRY OUT MORE ACROSS MAUI COUNTY AND THE BIG ISLAND
TODAY INTO TONIGHT...ALTHOUGH THE BOUNDARY WILL BE STALLED JUST
SOUTHEAST OF THE BIG ISLAND. IF THERE IS LESS OF A PUSH THROUGH THE
STATE...MOISTURE MAY HANG UP NEAR THE BIG ISLAND LEADING TO MORE
PROLONGED SHOWERS AND NOT MUCH OF A BREAK.

A SMALL HIGH IS EXPECTED TO PASS JUST NORTH OF THE STATE TUESDAY
INTO WEDNESDAY...BRINGING A BRIEF RETURN TO A MORE TYPICAL TRADE
WIND DIRECTION. THIS HIGH WILL MOVE EAST QUICKLY...WITH WINDS
VEERING SOUTHEASTERLY BY THURSDAY AHEAD OF A NEW FRONT WELL WEST OF
THE STATE. AS WINDS VEER...THEY MAY PULL SOME OF THE CURRENT
MOISTURE BACK ACROSS THE STATE. HOW QUICKLY IT RETURNS DEPENDS ON
HOW FAR THE FRONT PROGRESSES THROUGH THE ISLANDS. MORE FOCUSED
SHOWERS ARE EXPECTED FRIDAY INTO SATURDAY ASSOCIATED WITH THE NEXT
FRONT THAT REACHES THE ISLANDS.

&&

.AVIATION...
LAYERED CLOUDS AND RAIN ASSOCIATED WITH A DIFFUSED FRONTAL BAND
CONTINUE TO AFFECT EASTERN MAUI COUNTY AND THE BIG ISLAND THIS
MORNING. EXPECT CONDITIONS TO BE IMPROVING OVER REST OF MAUI COUNTY
AS THE MORNING PROGRESSES WITH DRIER AND MORE STABLE AIR MASS BEHIND
THE FRONT PERMEATES THE AREA. THE MID CLOUDS ASSOCIATED WITH AN
UPPER LEVEL TROUGH HAVE CLEARED KAUAI AND OAHU AND WILL PROBABLY
CLEAR MOLOKAI IN THE COMING HOURS...THOUGH LOOKS LIKE HIGH CLOUDS
MAY PERSIST A TAD LONGER ACROSS THE STATE. THEREFORE AIRMET ZULU FOR
ICING AS WELL AS AIRMET SIERRA FOR MTN OBSC WILL BE ADJUSTED
ACCORDINGLY. ISOL IFR COND IS STILL POSSIBLE DUE TO EMBEDDED HEAVIER
RAIN.

AIRMET TANGO CONTINUES FOR ALL AREAS BELOW 150 DUE TO SHEAR
ASSOCIATED WITH STRONG WINDS ALOFT.

&&

.MARINE...
A HIGH SURF WARNING REMAINS IN EFFECT THROUGH TODAY FOR SHORES
EXPOSED TO WEST NORTHWEST SWELL. WE MAY DROP TO ADVISORY LEVELS
BRIEFLY...BUT A REINFORCEMENT SWELL ARRIVING TONIGHT AND TUESDAY
WILL PUSH SURF BACK TO WARNING LEVELS AGAIN. EXPECT THE WARNING TO
BE EXTENDED LATER TODAY.

WITH THIS LARGE SWELL...COMBINED SEAS WILL BE ABOVE THE SMALL CRAFT
ADVISORY LEVEL THRESHOLD OF 10 FEET THROUGH WEDNESDAY. WINDS WILL BE
RELATIVELY LIGHT AND HAVE ONLY A SMALL IMPACT ON SEAS...AT LEAST
THROUGH TODAY. WINDS WILL INCREASE A BIT TUESDAY AND WEDNESDAY AS
TRADES BRIEFLY RETURN...BUT SPEEDS WILL REMAIN BELOW THE 25 KNOT
ADVISORY THRESHOLD. THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED TO 6
PM HST TODAY AND WILL LIKELY BE FURTHER EXTENDED LATER TODAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-KOHALA.

HIGH WIND WARNING UNTIL 6 PM HST TODAY FOR BIG ISLAND SUMMITS.

WINTER WEATHER ADVISORY UNTIL NOON HST TODAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR ALL HAWAIIAN WATERS
EXCEPT FOR PAILOLO CHANNEL AND MAALAEA BAY.

&&

DISCUSSION/MARINE...POWELL
AVIATION...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:54 AM HSTHigh Surf AdvisoryHFOHawaii6 hr

Nearby

Winter Storm Warnings in Hawaii, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.